Kentucky, 2008Damaging Winds in Kentucky, July 8, 2008
July 8, 2008 · NWS ILN · 2 events in 2 counties and zones
Strong to severe thunderstorms developed during the afternoon and evening as a cold front moved through the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed during the afternoon and evening as a cold front moved through the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 8, 3:40 PM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 8, 3:40 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
440 PM EDT TUE JUL 8 2008
.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL APPROACH THE REGION TONIGHT...THEN
SLOWLY MOVE ACROSS THE AREA ON WEDNESDAY. HIGH PRESSURE AND DRIER
AIR WILL BUILD INTO THE AREA BEGINNING WEDNESDAY NIGHT...AND WILL
CONTROL THE WEATHER INTO THE WEEKEND. ANOTHER COLD FRONT SHOULD
AFFECT OUR WEATHER BY SUNDAY.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
LINE OF STRONG TO SEVERE STORMS CURRENTLY MOVING ACROSS THE
NORTHERN PART OF THE ILN FORECAST AREA. DAMAGING WINDS THE MAIN
THREAT WITH DELTA THETA-ES OF 20-25 DEG K NOTED ACROSS THAT
REGION. WBZ AROUND 11 KFT AGL...SO WHILE NOT A PRIMARY
THREAT...ITS STILL A POSSIBILITY. 0-6 BULK SHEAR MAG JUST BELOW 30
KTS SO MULTI-CELL COMPLEXES LIKELY. AFTER THIS PASSES...SHOULD BE
A LULL IN THE FORCING UNTIL LATE EVENING WHERE LATEST RUC
INDICATING SOME INCREASED BDRY LAYER FORCING ACROSS THE NORTH WITH
APPROACHING TROUGH AND ALSO ACROSS THE SOUTH IN ASSOCIATION WITH
DEVELOPING BDRY LAYER JET. THUS THE REASON FOR KEEPING LIKELY
THREAT OF PRECIP.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
THE FRONT SHOULD CONTINUE TO MOVE SLOWLY THROUGH OUR FORECAST AREA
ON WEDNESDAY...AND SLIDING JUST SOUTH OF THE REGION WEDNESDAY
EVENING. THUS THE THREAT OF PRECIP WILL CONTINUE ON
WEDNESDAY...BUT DIMINISHING FROM NW-SE AS THE DAY PROGRESSES. HAVE
ENDED PRECIP ACROSS THE SE DURING THE EARLY EVENING HOURS.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
THE EXTENDED PERIOD STARTS OFF DRY...WITH HIGH PRESSURE BUILDING
INTO THE REGION EARLY THURSDAY...AND SHIFTING EAST TOWARD THE
ATLANTIC COAST BY LATE FRIDAY. THIS BRINGS A QUICK WARMUP TO THE
AREA WITH ABOVE AVERAGE TEMPERATURES RETURNING BY THE END OF THE
WEEK. MODELS ARE COMING INTO BETTER AGREEMENT ON A MORE AMPLIFIED
LONGWAVE PATTERN THIS WEEKEND. A DEEPENING UPPER TROUGH IS FORECAST
TO MOVE INTO THE GREAT LAKES BY LATE SATURDAY...WHICH SENDS A COLD
FRONT INTO THE OHIO VALLEY BY EARLY SUNDAY. LAST FEW RUNS OF THE
GFS AND ECMWF AGREE THAT THE FRONT WILL MAKE IT UNSEASONABLY FAR
SOUTH INTO THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS EARLY
NEXT WEEK. THIS BRINGS MORE CONFIDENCE TO A COOLER-THAN-AVERAGE
PATTERN SHAPING UP TOWARD THE END OF THE EXTENDED. DID NOT GO QUITE
AS COOL AS GUIDANCE FOR TEMPS EARLY NEXT WEEK...BUT IF MODEL TRENDS
CONTINUE...MAX TEMPS WILL LIKELY BE IN THE 70S AND LOWER 80S BY
MONDAY.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
TSTM CLUSTER OVER NE INDIANA ASSOC WITH WEAK LOW LVL CIRCULATION IS
MOVG E AND SHOULD STAY N OF TAFS, ALSO BKN LINE OF TSTM FM NR VTA-
PMH HAS DEVELOPED IN WEAK CONVERGENCE AND MODERATELY UNSTABLE ATMO
WITH CAPES OVR 2000 J/KG. THAT LINE IS EXPECTED TO STAY E OF
TAFS. CDFNT OVR UPPER GREAT LAKES WILL DROP SE OVERNIGHT. PREFERRED
THE NAM SOLUTION WHICH APPEARS TO BE HANDLING THE CURRENT
SITUATION PRETTY WELL. LOW LEVEL CONVERGENCE AHEAD OF THE FNT
INCREASES TOWARDS 00Z. BEST LIFT CROSSES THE TAFS BETWEEN 00Z-
10Z. WENT WITH TWO 4 HR TEMPO GROUPS TO COVER THIS. CDFNT PUSHES E
OF THE TAFS BETWEEN 10Z-12Z. ENDED THE TSTMS IN THAT TIME
FRAME...ALONG WITH BRINGING IN MVFR CIG.
OUTLOOK...NO SIG WX EXPECTED.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...JTD
NEAR TERM...JTD
SHORT TERM...JTD
LONG TERM...HAWBLITZEL
AVIATION...SITES
Hazardous weather outlook, Jul 8, 3:11 PM EST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
411 PM EDT TUE JUL 8 2008
OHZ026-034-035-042>046-051>056-092015-
HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-
CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
411 PM EDT TUE JUL 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TONIGHT
STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS EVENING.
LARGE HAIL AND DAMAGING WINDS MAY ACCOMPANY SOME OF THESE STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS...AND HEAVY
RAIN ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060>065-070>074-077>082-
088-092015-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-PREBLE-MONTGOMERY-GREENE-
FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
411 PM EDT TUE JUL 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE LIKELY TO DEVELOP TONIGHT. LARGE HAIL AND
DAMAGING WINDS MAY ACCOMPANY SOME OF THE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS...AND HEAVY
RAIN ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 8, 4:13 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
513 PM EDT TUE JUL 8 2008
OHZ042-051>053-061-062-082200-
GREENE OH-CLARK OH-MIAMI OH-CHAMPAIGN OH-DARKE OH-MONTGOMERY OH-
513 PM EDT TUE JUL 8 2008
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN MONTGOMERY...
SOUTHEASTERN DARKE...CHAMPAIGN...MIAMI...CLARK AND NORTHERN GREENE
COUNTIES THROUGH 600 PM EDT...
AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM NORTH
LEWISBURG TO ITHACA...MOVING EAST AT 21 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...URBANA...SPRINGFIELD...DAYTON...GORDON...POTSDAM...
WESTVILLE...CHRISTIANSBURG...WOODSTOCK...THACKERY...WEST
MILTON...GRAYSON...GARLAND AND PHILLIPSBURG.
THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...
WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE
INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.
HATZOS
Local storm report, Jul 8, 4:38 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
538 PM EDT TUE JUL 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST DELAWARE 40.30N 83.08W
07/08/2008 E60 MPH DELAWARE OH TRAINED SPOTTER
12-15 LARGE LIMBS DOWN ACROSS OHIO WESLEYAN UNIVERSITY
CAMPUS
&&
NGSpecial weather statement, Jul 8, 4:44 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
544 PM EDT TUE JUL 8 2008
OHZ054-055-064-082230-
PICKAWAY OH-MADISON OH-FRANKLIN OH-
544 PM EDT TUE JUL 8 2008
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FRANKLIN...MADISON AND
NORTHWESTERN PICKAWAY COUNTIES THROUGH 630 PM EDT...
AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
GUST FRONT PRODUCING STRONG WINDS...ALONG A LINE EXTENDING FROM
WORTHINGTON THROUGH WEST CENTRAL MADISON COUNTY...MOVING SOUTHEAST
AT 29 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
STRONG WINDS MAY BE EXPERIENCED BEFORE ANY RAIN OR THUNDER OCCURS.
SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...COLUMBUS...WORTHINGTON...HILLIARD...RIVERLEA...LAFAYETTE...
MINERVA PARK...UPPER ARLINGTON...LAKE
DARBY...LONDON...JEFFERSON...MARBLE CLIFF...LINCOLN VILLAGE AND NEW
ROME.
HATZOS
Local storm report, Jul 8, 5:00 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
600 PM EDT TUE JUL 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND GST FAIRBORN 39.80N 84.02W
07/08/2008 E60.00 MPH GREENE OH TRAINED SPOTTER
&&
HATZOSLocal storm report, Jul 8, 5:02 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
602 PM EDT TUE JUL 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST 5 S SPRINGFIELD 39.85N 83.80W
07/08/2008 E60 MPH CLARK OH PUBLIC
&&
NGSpecial weather statement, Jul 8, 5:25 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
625 PM EDT TUE JUL 8 2008
OHZ070-082300-
BUTLER OH-
625 PM EDT TUE JUL 8 2008
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BUTLER COUNTY THROUGH
700 PM EDT...
AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR MILLVILLE...MOVING EAST AT 32 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
HAMILTON...FAIRFIELD...NEW MIAMI...MAUSTOWN...BECKETT RIDGE...
HUGHES...MAUD...PISGAH AND MONROE.
THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.
Thunderstorm Wind, Owen
- When
- July 8, 5:25 PM EST to 5:31 PM EST
- Where
- Owen County, 0.7 mi NW of Gratz to 1.84 mi NE of Pleasant Home
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 38.477, -84.959
Several trees and large limbs were knocked down. One tree was downed and blocking State Route 355 near Gratz.
Thunderstorm Wind, Boone
- When
- July 8, 7:00 PM EST to 7:04 PM EST
- Where
- Boone County, 1.58 mi NE of Idlewild
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Public
- Coordinates
- 39.094, -84.757
Numerous large trees were either uprooted or downed through the Traditions Golf Club near Hebron.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Georgia, July 8 to 9, 20081 death · 1 injured · $485,000 · 52 kt wind · 11 events
- Flash Flooding and Hail in Ohio, July 8, 2008$637,000 · 59 kt wind · 44 events
- Tornado and Damaging Winds in Illinois, July 8, 2008$394,000 · EF0 · 21 events
- Flash Flood and Damaging Wind in Arkansas, July 8 to 10, 2008$500,000 · 50 kt wind · 3 events
- Flash Flooding in New Mexico, July 8 to 10, 2008$415,000 · 5 events
- Hail and Damaging Winds in Ohio, July 8, 2008$113,000 · 52 kt wind · 26 events
- Hail and Damaging Winds in Pennsylvania, July 8, 2008$300,000 · 50 kt wind · 5 events
- Flood and Damaging Winds in Ohio, July 8, 2008$275,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Kentucky, July 8, 2008$85,000 · 61 kt wind · 20 events
- Hail and Damaging Winds in South Carolina, July 8, 2008$100,000 · 1 in hail · 13 events
- Lightning Strike in Texas, July 8, 2008$150,000 · 1 event
- Flooding in Iowa, July 8 to 10, 2008$100,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123081, 123082.